Alert archive / Minnesota / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

September 9, 2016Goodhue County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Sep 9, 2016, 10:05 AM CDT for Goodhue County, Minnesota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2016, 10:05 AM CDT (15:05 UTC)
Expired
Sep 9, 2016, 1:00 PM CDT
In force
3 hr
Issued by
NWS Twin Cities, MN

County Goodhue County, MN

The radar

The Minneapolis radar (KMPX), 75 km from the middle of the area, began a volume at 15:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 3.1 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1205 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

189 
WWUS83 KMPX 091505
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1005 AM CDT FRI SEP 9 2016
 
MNZ078-091800-
GOODHUE-
1005 AM CDT FRI SEP 9 2016

...LOCALIZED FLOODING IN GOODHUE COUNTY THROUGH EARLY AFTERNOON...

AT 955 AM CDT...MINOR FLOODING WAS OCCURRING ON THE LITTLE CANNON
RIVER ALONG CR 44 AND FIELDS NEAR THE RIVER.  OTHER SMALL STREAMS
AND RIVERS ARE RUNNING HIGH AND MAY INUNDATE LOW AREAS AS WELL.
THIS RUNOFF IS THE RESULT OF A NARROW BAND OF 1.5 TO 2.5 INCHES OF
RAIN THAT FELL EARLY THIS MORNING OVER SOUTHERN GOODHUE COUNTY. 

EXCESSIVE RUNOFF FROM EARLIER HEAVY RAINFALL MAY CAUSE FLOODING OF
SMALL CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

LAT...LON 4420 9304 4446 9303 4455 9285 4454 9280
      4457 9279 4460 9270 4457 9255 4420 9256
TIME...MOT...LOC 1455Z 180DEG 0KT 4442 9281 
$$

SCHMIDT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Sep 9, 5:37 AM CDT, 4 hours 28 minutes earlier.

Area forecast discussion, Sep 9, 5:37 AM CDT, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
537 AM CDT FRI SEP 9 2016

.updated for 12z aviation discussion below...

.SHORT TERM...(Today and tonight)
Issued at 346 AM CDT Fri Sep 9 2016

The short term concerns are timing of upper trough and surface
front/trough movement across the cwa into tonight.  Convection and
possible severe weather threat is a concern as well.

Some widely scattered convection developed into southern MN during
the early morning.  Most vigorous activity is channeled along the
upper trough and stronger waa pattern over southeast South Dakota
moving into southwest MN.  This trend is expected to continue
through most of the morning as this activity moves east.  We will
likely see some increase in activity again into the eastern cwa into
the afternoon/evening with peak destabilization. Although not
expected to get too much in the way of heating, still have enough
shear and steep mid level lapse rates for some hail, especially
this morning to the south. Some heavy downpours will also
occur as PW's increased dramatically into last evening to near
1.2 inches into southwest MN and is expected to increase to over
1.5 inches this afternoon along the trough/front. The front
should be progressive, but rain rates may be troublesome.

This boundary is forecast to exit to the east overnight and
should take most of the rain with it. We will likely see some
lingering showers after midnight with the passage of the upper
trough.

.LONG TERM...(Saturday through Thursday)
Issued at 346 AM CDT Fri Sep 9 2016

The extended period will feature a fairly progressive weather
pattern with today's front followed up by one Monday and another
toward the end of next week. Immediately behind today's and Monday's
fronts we will see more fall like temperatures with highs mainly in
the 60s, with typical cold spots in central MN/NW WI seeing lows in
the upper 30s Wednesday morning. Precip chances do not look overly
impressive during the long term, though the one change we will see is
that today's front will finally clear the tropical moisture out of
here, with fronts next week having moisture levels more in line with
what we would expect with a September front as opposed to the more
summer like PWATs we have seen since Labor Day.

The long term starts off Saturday morning with a surface low
deepening over WI as the positively tilted trough over the Dakotas
today starts taking on more of a negative tilt over WI Saturday. As
this low deepens, a wrap around precip shield will start to expand,
which will result in shower chances lingering into Saturday morning
for western WI, but by the afternoon, cool and dry northwest winds
will have taken over with skies clearing out across the area. Sunday
will feature pleasant weather as well, though we will be quickly
getting on the backside of the high, so Sunday will feature breezy
conditions again, though this time out of the south with highs a few
degrees warmer than Saturday.

For the Monday front, it continues to come through fast enough where
moisture does not have time to return sufficiently enough to result
in much precip falling. The GFS continues to bring this front
through dry, while the ECMWF continues to show enough moisture
making out ahead of the front Monday night to result in showers
developing along the front from southeast MN into western WI, though
it is has sped up the front enough where it is dry for the MPX area
on Tuesday now. Given the fact we still have a dry GFS/showery ECMWF,
we continue to only carry a max of 30 pops Monday night. In addition,
our pops continue to shift east as the ECMWF shifts east as well.

Behind this front for Tuesday, the coolest air we have seen since
the spring comes in at h85, with temps at this level falling to
around +4c, so Tuesday will feature highs in the 60s as dewpoints
crash into the 30s/40s. This dry air Tuesday afternoon means we will
radiate well Tuesday night as a 1030mb high slides over the upper MS
Valley. We will likely see your typical cold spots in central MN
and NW WI fall into the 30s, while MSP will likely dip below 50 for
the first time since May 18th. This would end our streak of days
where the temperature has remained 50 or great at 118 days, which
would be the second longest such stretch behind only the 124 days
from the summer of...1881.

This high pressure quickly slides off to our east on Wednesday, with
temperatures quickly returning to near normal Thursday. Precip
chances at the end of next week will be dependent on the evolution of
a cut off h5 low that develops over the western CONUS early next
week. By the end of next week both the GFS and ECMWF show some of
this energy getting over here in some variety, with precip chances
returning on Friday as a result.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 545 AM CDT Fri Sep 9 2016

Showers and thunderstorms skirting mainly the southern taf sites
early. expect redevelopment after 17z across most of the area as
the front/upper trough moves in. Will trend toward mvfr to the
east into the afternoon. We should see another shot of -shra
moving southeast overnight as the upper trough moves through. This
will affect eastern areas mainly after 06z Sat. Expect surface
winds s-se this morning becoming nw with fropa.

KMSP...
Airport on the edge of activity early...but we expect
redevelopmentafter 17z and continuing until about 00z Sat.
Trending lower end vfr cigs at the moment...with mvfr or lower
farther east. May see another chance of -shra move in after 06z
Sat with the upper trough. Will mention vcsh for now. Winds s-se
this morning becoming nw with fropa this afternoon/overnight.

/OUTLOOK FOR KMSP/
Sat night...VFR. Wind NW 5-10 kts.
Sun...VFR. Wind S at 10-15 kts.
Mon...VFR. Wind SW 5-10kt turning NW.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

SHORT TERM...DWE
LONG TERM...MPG
AVIATION...DWE
Hazardous weather outlook, Sep 9, 9:11 AM CDT, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
911 AM CDT FRI SEP 9 2016

MNZ051>053-059>069-073>076-082-WIZ014-015-023-101415-
SHERBURNE-ISANTI-CHISAGO-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-REDWOOD-BROWN-
NICOLLET-LE SUEUR-WATONWAN-POLK-BARRON-ST. CROIX-
911 AM CDT FRI SEP 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST
WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

STORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON FROM SOUTH
CENTRAL INTO EAST CENTRAL MINNESOTA. THE THREAT FOR SEVERE
WEATHER IS AGAIN LOW, THOUGH AN ISOLATED SEVERE STORM CAPABLE OF
PRODUCING LARGE HAIL OR STRONG WINDS WILL BE POSSIBLE. HEAVY
RAINFALL COULD PRODUCE PONDING OF WATER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY NIGHT INTO TUESDAY
MORNING. THE THREAT FOR SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ041>045-047>050-054>058-101415-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-
911 AM CDT FRI SEP 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA AND WEST CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY NIGHT INTO TUESDAY
MORNING. THE THREAT FOR SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ070-077-078-083>085-091>093-WIZ016-024>028-101415-
DAKOTA-RICE-GOODHUE-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-
FREEBORN-RUSK-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
911 AM CDT FRI SEP 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL CONTINUE THROUGH MID MORNING ACROSS SOUTHERN
MINNESOTA. THE THREAT FOR SEVERE WEATHER IS LOW. ADDITIONAL
THUNDERSTORMS WILL MOVE THROUGH SOUTHERN MINNESOTA AND WEST
CENTRAL WISCONSIN THIS AFTERNOON AND EVENING. THE PRIMARY THREAT
IS FOR FLOODING...ESPECIALLY AFTER RAINFALL AMOUNTS OF 3-6" HAS
BEEN OBSERVED OVER PARTS OF THIS AREA OVER THE LAST 3 DAYS. THE
THREAT FOR SEVERE WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY NIGHT INTO TUESDAY
MORNING. THE THREAT FOR SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 9, 10:05 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1005 AM CDT FRI SEP 9 2016

MNZ078-091800-
GOODHUE-
1005 AM CDT FRI SEP 9 2016

...LOCALIZED FLOODING IN GOODHUE COUNTY THROUGH EARLY AFTERNOON...

AT 955 AM CDT...MINOR FLOODING WAS OCCURRING ON THE LITTLE CANNON
RIVER ALONG CR 44 AND FIELDS NEAR THE RIVER.  OTHER SMALL STREAMS
AND RIVERS ARE RUNNING HIGH AND MAY INUNDATE LOW AREAS AS WELL.
THIS RUNOFF IS THE RESULT OF A NARROW BAND OF 1.5 TO 2.5 INCHES OF
RAIN THAT FELL EARLY THIS MORNING OVER SOUTHERN GOODHUE COUNTY.

EXCESSIVE RUNOFF FROM EARLIER HEAVY RAINFALL MAY CAUSE FLOODING OF
SMALL CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

LAT...LON 4420 9304 4446 9303 4455 9285 4454 9280
      4457 9279 4460 9270 4457 9255 4420 9256
TIME...MOT...LOC 1455Z 180DEG 0KT 4442 9281

SCHMIDT

Nearby

Special Weather Statements in Minnesota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.